MAUDE Adverse Event Report: BD PERIPHERAL INTERVENTION VACCESS PTA DILATATION CATHETER; PTA BALLOON DILATATION CATHETER

BD PERIPHERAL INTERVENTION VACCESS PTA DILATATION CATHETER; PTA BALLOON DILATATION CATHETER
Model Number VA5084
Medical Device Problem Codes Retraction Problem (1536); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.
 
Event or Problem Description
It was reported that during angioplasty of a venous outflow, the pta balloon allegedly had difficulty being retracted through the 6fr sheath.It was further reported that upon retraction through the sheath, it was identified that a segment of the balloon detached and remained in the patient.The health care provider (hcp) performed a cutdown to remove the detached balloon segment.Guided fluoroscopy demonstrated that the tip of the balloon was missing and was located in the patients arm and then migrated to the pulmonary artery.Reportedly, the hcp decided to conclude treatment and schedule a retrieval procedure following the date of event.The patient was reported as asymptomatic post procedure.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: the device was returned for evaluation.A visual inspection was performed and bunching and buckling were noted throughout the sheath.The balloon was not returned with the device.Balloon material was noted at the glue joint.The inner lumen was stretched, with the glue fillet pulled away from the outer shaft.The inner lumen was broken distally from the glue joint.Therefore, the investigation is confirmed for the reported retraction issue, as there was bunching and buckling were noted throughout the sheath.The investigation is confirmed for the balloon detachment, as the balloon was detached from the device and not returned.The investigation is confirmed for the identified catheter shaft detachment, as the inner lumen was broken and detached from the device.The balloon and catheter shaft detachment may have been a result of the retraction issue.However, the definitive root cause for the reported retraction issue, catheter shaft detachment, and balloon detachment could not be determined based upon available information.Labeling review: the review of the ifu (instructions for use), indications, warnings, precautions, cautions, possible complications, and contraindications showed that the product labeling is adequate.
 
Event or Problem Description

Brand Name
VACCESS PTA DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BD PERIPHERAL INTERVENTION
1415 w. 3rd street
tempe AZ 85281
MDR Report Key8464617
Report Number2020394-2019-00209
Device Sequence Number345229
Product Code DQY
UDI-Device Identifier00801741059728
UDI-Public(01)00801741059728
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K111850
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2022
Device Model NumberVA5084
Device Catalogue NumberVA5084
Device Lot Number93ZC0027
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2019
Initial Date Received by Manufacturer 03/05/2019
Supplement Date Received by Manufacturer10/01/2019
Initial Report FDA Received Date03/29/2019
Supplement Report FDA Received Date10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR